Suicidal Bupropion Overdosing in Teens Has Worse Outcomes Than SSRI Overdosing

By Reuters Staff

July 08, 2019

NEW YORK (Reuters Health) - Adolescents who attempt suicide by overdosing on bupropion have significantly higher rates of serious outcomes or death than those who try it with a selective serotonin-reuptake inhibitor (SSRI), new research indicates.

Suicidal ingestions are increasing steadily and adolescents often choose medications of "convenience" like antidepressants, Dr. Adam Overberg and colleagues with the Indiana Poison Center note in a report online today in Pediatrics.

"In light of bupropion's disproportionately significant morbidity and mortality risk, it would be prudent for practitioners to avoid the use of this medication in adolescents that are at risk for self-harm," they suggest.

The researchers analyzed records from the National Poison Data System from 2013 through 2017 for more than 30,000 young people (mean age, 15.8 years) with exposures to SSRIs (n=26,522) or bupropion (n=3,504) coded as "suspected suicide." They excluded cases of co-ingestion.

While mortality was rare, all eight fatalities (0.22%) occurred in the bupropion cases. In addition, compared with teens who purposefully ingested an SSRI to self-harm, those who picked bupropion were 2.5 times more likely to have a moderate or major adverse outcome or die and had nearly triple the rate of hospital admission, including a fourfold higher risk of ICU admission.

"Overdoses have been shown to vary directly with sales of each agent; therefore, decreases in prescription of bupropion could be expected to decrease the number of serious outcomes in antidepressant overdoses," write the authors. "Downstream effects would include decreased health care use, fewer ICU admissions, and decreased total costs to the health care system."

Suicidal bupropion ingestion was also associated with higher rates of acute neuropsychiatric issues, including a nearly sevenfold risk for developing hallucinations, a greater than threefold increase in seizures and about a twofold risk for agitation.

Bupropion overdose also poses a risk for tachycardia and malignant dysrhythmias. These adverse effects likely account for the greater need for use of aggressive management such as intubation, vasopressors and cardiopulmonary resuscitation.

"Bupropion's pharmacologic actions and potential for serious toxicity in overdose are well known within toxicology circles but may be under recognized in the wider pediatric and primary care communities," the authors point out in their paper.

Summing up, they say these data clearly demonstrate that adolescents who attempt self-harm are at higher risk for serious morbidity and poor outcomes with bupropion than with SSRIs.

"These risks, and the patient's propensity for self-harm, should be evaluated when therapy with bupropion is considered," they advise.

The study had no commercial funding and the authors have declared no conflicts of interest.

SOURCE: http://bit.ly/2Jw0Dhs

Pediatrics 2019.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....